Alert archive / Florida / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS Key West, FL

March 8, 2023

NWS Key West, FL issued this small craft advisory at Mar 8, 2023, 4:24 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2023, 4:24 PM EST (21:24 UTC)
Expired
Mar 9, 2023, 4:29 AM EST
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

891 
WHUS72 KKEY 082124
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
424 PM EST Wed Mar 8 2023

GMZ031>035-042>044-052>055-072>075-090530-
/O.NEW.KKEY.SC.Y.0013.230308T2124Z-230309T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
424 PM EST Wed Mar 8 2023

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds will increase to near 20 knots
  tonight. Seas will build quickly, although seas 7 feet or
  greater may not be realized until Thursday. 

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
2 follow-up statements
039 
WHUS72 KKEY 090323
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1023 PM EST Wed Mar 8 2023

GMZ031>035-042>044-052>055-072>075-091000-
/O.CON.KKEY.SC.Y.0013.000000T0000Z-230309T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1023 PM EST Wed Mar 8 2023

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds will increase to near 20 knots
  overnight. Seas will build quickly, although seas 7 feet or 
  greater may not be realized until Thursday.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
591 
WHUS72 KKEY 090929
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
429 AM EST Thu Mar 9 2023

GMZ031>035-042>044-052>055-072>075-091030-
/O.CAN.KKEY.SC.Y.0013.000000T0000Z-230309T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 AM EST Thu Mar 9 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have subsided below criteria and therefore the Small Craft
Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 3:01 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 8, 3:01 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Key West FL
301 PM EST Wed Mar 8 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 237 PM EST Wed Mar 8 2023
Water vapor imagery highlights a maelstrom of Pacific short waves
across the CONUS, with a Rex block over the North Atlantic, and an
Omega block over the North Pacific. This large scale pattern will
maintain a progressive pattern across the CONUS, with interactions
between the messy short waves becoming difficult to resolve
consistently by the global models. The first weather maker is on
our doorstep, with a back door cold front nearing South Florida,
where scattered showers are just offshore and northeast winds
along the coast are gusting over 20 knots. The Keys are in the lee
of the heated Mainland, where sea breezes are bubbling,
effectively disrupting the gradient along the island chain.
Variable winds average 2 to 7 knots at the marine observation
platforms. Temperatures range from 80 to 85 with dewpoints near
70. Skies are sunny and the KBYX radar detects the tops of a few
showers and fires over the Mainland, with nothing near the Keys.

.FORECAST...
After tonight's back door cold front, with the arrival delayed
until after midnight, northeast to east winds will increase to
near 20 knots and dewpoints will drop into the lower to mid 60s.
The convergence along the east-northeast wind shift will give good
chances for rainfall for the Keys, although we have held at 50%,
which is below the consensus. Breezes will diminish somewhat on
Thursday only to surge again from the east-southeast Thursday
night.

For the Friday through Wednesday time frame, we count no less than
two complete shifts around the compass. These wildly shifting
winds will be a direct result of two episodes of transient
cyclogenesis across the western North Atlantic, with the exact
size, location, and timing of these low pressure systems
controlling the wind direction and magnitude across the Keys. This
forecast cycle is largely the same as the overnight crew, with a
few veering tweaks to the wind directions, and also the removal of
rain chances Saturday night through Sunday night. Our goal
through the next several days will be to maintain forecast
continuity, which on-the-whole will verify better than the run-
to- run changes by the global models trying to make sense of the
Pacific maelstrom.

&&

.MARINE...
Issued at 237 PM EST Wed Mar 8 2023
Small Craft Advisory in effect for all coastal waters of the
Florida Keys due to northeast to east winds increasing to near 20
knots. From synopsis, northeast to east breezes will freshen
tonight as a backdoor cold front moves westward through the
coastal waters of the Florida Keys. Fresh easterly breezes
Thursday and Thursday night will diminish and veer to the
southeast on Friday, and continue to veer to the west on Saturday.
Breezes will box around the compass Sunday through Monday, then
return to the west by Monday night.

&&

.AVIATION...
(18Z TAFS)
Issued at 237 PM EST Wed Mar 8 2023
VFR conditions will prevail at both terminals through the TAF period
with potential for a sub-VFR CIGS tempo around 18Z/9th. Surface
winds are northerly at 10 knots or less through this evening then
will become northeast and freshen as frontal boundary moves through.
Showers can be expected when the wind begins to shift around
02Z/9th.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  74  80  71  80 /  50  40  20  20
Marathon  74  81  71  81 /  50  30  10  10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....AP
Data Acquisition.....BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 8, 6:01 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
601 AM EST Wed Mar 8 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-091115-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
601 AM EST Wed Mar 8 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Freshening northeast to east breezes are expected tonight as a
backdoor cold front moves westward across the Florida Keys. As a
result, the strengthening winds and building seas may result in
Small Craft Advisory conditions.

Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Fresh east breezes will continue into Thursday and Thursday
night. As a result, Small Craft Advisory conditions continue
through this period.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Florida, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.